Alabama, 2008

Hail and Damaging Winds in Alabama, August 7, 2008

August 7, 2008 · NWS HUN · 13 events in 6 counties and zones

A strong cold front pushed into northern Alabama during the late morning hours. Ahead of the front, an unstable air mass and unseasonably strong low level flow for the month of August resulted in the development of scattered severe thunderstorms, which produced straight line wind damage and isolated large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong cold front pushed into northern Alabama during the late morning hours. Ahead of the front, an unstable air mass and unseasonably strong low level flow for the month of August resulted in the development of scattered severe thunderstorms, which produced straight line wind damage and isolated large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 7, 8:20 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 7, 8:20 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
920 AM CDT THU AUG 7 2008

.UPDATE...INCOMING AREA OF STORMS. NO CHANGES PLANNED TO FORECAST AT
THIS TIME.
&&

.DISCUSSION...SMALL MCS-LIKE FEATURE ABOUT TO AFFECT PORTIONS OF
NW ALABAMA. STORMS ALONG THE LEADING EDGE OF THIS FEATURE WILL BE
THE MOST INTENSE...WITH A BRIEF INITIAL WIND GUST TO 30 MPH FOLLOWED
BY A PERIOD OF HEAVY RAIN. DEVELOPMENT AHEAD OF THIS AREA OF
CONVECTION WILL NEED TO BE MONITORED AS WARM/MOIST AIRMASS EXISTS
ACROSS THE AREA. TEMPS HAVE WARMED INTO THE MID/UPR 80S ALREADY WITH
DEWPTS IN THE LWR 70S. UPSTREAM ENERGY EMBEDDED WITHIN NORTHWEST
FLOW ALOFT WILL HELP CREATE ADDITIONAL THUNDERSTORM DEVELOPMENT
THROUGH THE AFTERNOON. DIFFUSE SFC BOUNDARY SEEN DRAPED W-E ACROSS
CENTRAL TN...COULD BECOME A FOCUS FOR ENHANCED CONVECTION.

AREAS NOT IMPACTED BY THIS INITIAL WAVE OF STORMS WILL BE MOST PRONE
TO SEEING STRONG TO POTENTIALLY SEVERE THUNDERSTORMS LATER TODAY. NO
CHANGES TO CURRENT FORECAST/GRIDS AT THIS TIME. WILL CONTINUE TO
MONITOR SEVERE POTENTIAL OVER THE NEXT SEVERAL HOURS.
&&

.AVIATION...
PREFRONTAL CONVECTION COULD IMPACT KMSL BTWN 15-17Z. WILL MONITOR
THIS AS POTENTIALLY MVFR /OR LOWER/ CONDITIONS DEVELOP DUE TO HEAVY
RAIN. ELSEWHERE...MVFR (OR IFR) VIS AND CIG CONDITIONS ARE POSSIBLE
WITH TSRA DEVELOPMENT AHEAD OF SFC BOUNDARY AFTER 17/18Z.  AFTER
03Z...CONDITIONS WILL IMPROVE TO VFR AS FRONT PUSHES S OF THE AREA.
WINDS WILL SHIFT FROM W TO NNE WITH THE FRONTAL PASSAGE...BUT SPEEDS
WILL REMAIN BELOW 8 KT.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

UPDATE...DJN.83
AVIATION...83/20
Hazardous weather outlook, Aug 7, 7:37 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
837 AM CDT THU AUG 7 2008

ALZ001>010-016-TNZ076-096-097-071815-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
837 AM CDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

AN INITIAL ROUND OF SHOWERS AND THUNDERSTORMS WILL IMPACT NORTHWEST
ALABAMA AND SOUTHERN MIDDLE TENNESSEE BETWEEN 930 AND 1100 THIS
MORNING. AT THIS TIME...HEAVY RAIN WILL BE THE PRIMARY THREAT WITH
THESE STORMS.

INTO THE AFTERNOON...ADDITIONAL SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED AS A WEAK COLD FRONT DROPS SOUTH ACROSS THE AREA AHEAD OF
AN UPPER LEVEL TROUGH. SOME STORMS COULD BE STRONG TO MARGINALLY
SEVERE...WITH THE POTENTIAL FOR DAMAGING WIND GUSTS...FREQUENT CLOUD
TO GROUND LIGHTNING AND HEAVY RAIN. HAIL THE SIZE OF PENNIES OR
NICKELS CANNOT BE RULED OUT AS WELL.

THUNDERSTORMS WILL GRADUALLY DIMINISH OR PUSH SOUTH OF THE AREA THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN ON TUESDAY AND
WEDNESDAY...AS A WARM FRONT PUSHES NORTH ACROSS THE TENNESSEE
VALLEY...AND DISTURBANCES MOVE ALONG THE FRONT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE LATER TODAY.

DJN/KW

In the hours before

Special weather statement, Aug 7, 8:24 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
924 AM CDT THU AUG 7 2008

ALZ001-002-071500-
COLBERT-LAUDERDALE-
924 AM CDT THU AUG 7 2008

...SIGNIFICANT WEATHER ALERT FOR EXTREME NORTHWEST COLBERT AND
LAUDERDALE COUNTIES UNTIL 1000 AM CDT...

AT 924 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLLINWOOD TO 5
MILES SOUTHEAST OF PINEFLAT...MOVING SOUTHEAST AT 15 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATERLOO.
  RIVERTON.
  WRIGHT.
  THREET.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

DJN
Special weather statement, Aug 7, 9:09 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1009 AM CDT THU AUG 7 2008

ALZ001-002-071545-
COLBERT-LAUDERDALE-
1009 AM CDT THU AUG 7 2008

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 1045 AM CDT...

AT 1009 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEXINGTON TO KILLEN
TO BARTON...MOVING SOUTHEAST AT 15 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  KILLEN.
  KINGTOWN.
  WHITEHEAD.
  MUSCLE SHOALS.
  TUSCUMBIA.
  FLORENCE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

DJN
Special weather statement, Aug 7, 9:42 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1042 AM CDT THU AUG 7 2008

ALZ002-004>006-TNZ096-071615-
COLBERT-LAWRENCE-LIMESTONE-LINCOLN-MADISON-
1042 AM CDT THU AUG 7 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST COLBERT...NORTHERN
LAWRENCE...LIMESTONE...LINCOLN AND NORTHWEST MADISON COUNTIES UNTIL
1115 AM CDT...

AT 1042 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DELLROSE TO HOLLAND
GIN TO ATHENS TO HILLSBORO...MOVING SOUTHEAST AT 25 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS. RAINFALL AMOUNTS UP TO 1
INCH IN LESS THAN 45 MINUTES CAN BE EXPECTED. THIS COULD CREATE
MINOR LOWLAND FLOODING AND PONDING OF WATER ON ROADWAYS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BETHEL.
  CARMARGO.
  BELLEVIEW.
  KELSO.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
THURSDAY AFTERNOON FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

DJN

The radar

The Northeast Alabama radar (KHTX), 108 km away, was scanning. The volume nearest the first event began at 15:46 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
August 7, 9:45 AM CST to 9:50 AM CST
Where
Lauderdale County, 1.49 mi SSW of Oliver
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.800, -87.260

A few trees and power lines were blown down along York Drive and Poplar Spring Road.

Thunderstorm Wind, Lauderdale

When
August 7, 9:45 AM CST to 9:50 AM CST
Where
Lauderdale County, 1.79 mi SE of Green Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.950, -87.480

Numerous trees were downed along County Road 363 and highway 64.

Thunderstorm Wind, Lauderdale

When
August 7, 9:45 AM CST to 9:50 AM CST
Where
Lauderdale County, Lexington
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.970, -87.370

A tree was blown down and blocked both lanes of the highway.

Hail, Marshall

When
August 7, 10:00 AM CST to 10:05 AM CST
Where
Marshall County, 0.57 mi E of Boaz
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.200, -86.160

Quarter size hail was reported in the Boaz community.

Thunderstorm Wind, Limestone

When
August 7, 10:06 AM CST to 10:11 AM CST
Where
Limestone County, 0.57 mi E of Cartwright
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.870, -87.060

Several trees were blown down with two falling on top of a home.

Thunderstorm Wind, Limestone

When
August 7, 10:06 AM CST to 10:11 AM CST
Where
Limestone County, 1.33 mi WSW of Gipsy
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.870, -87.100

A few trees were blown down near highway 99 in the Owens community.

Thunderstorm Wind, Limestone

When
August 7, 10:06 AM CST to 10:11 AM CST
Where
Limestone County, 0.57 mi E of Cartwright
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.870, -87.060

A few trees were blown down and a couple of sheds were heavily damaged.

Thunderstorm Wind, Madison

When
August 7, 10:37 AM CST to 10:42 AM CST
Where
Madison County, 0.37 mi WSW of Huntsville Park
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
34.698, -86.626

A few trees and power lines were blown down near the intersection of Drake Ave and Mcvay street.

Thunderstorm Wind, Madison

When
August 7, 10:48 AM CST to 10:53 AM CST
Where
Madison County, 1.14 mi W of Maysville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.770, -86.450

A large tree and a few power lines were blown down.

Thunderstorm Wind, Madison

When
August 7, 10:48 AM CST to 10:53 AM CST
Where
Madison County, 0.78 mi ESE of Chase
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.774, -86.539

A few power lines were blown down along highway 72 and Moores Mill road.

Thunderstorm Wind, Morgan

When
August 7, 10:57 AM CST to 11:02 AM CST
Where
Morgan County, 1.38 mi S of Huntsville Laceys Sp
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.510, -86.600

A large tree was blown down by thunderstorm winds.

Thunderstorm Wind, Jackson

When
August 7, 11:09 AM CST to 11:14 AM CST
Where
Jackson County, 0.69 mi S of Trenton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Post Office
Coordinates
34.740, -86.250

Post office employee reported a few power lines down.

Thunderstorm Wind, Jackson

When
August 7, 12:15 PM CST to 12:20 PM CST
Where
Jackson County, 0.57 mi E of Flat Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Post Office
Coordinates
34.770, -85.690

A few trees were blown down near the post office.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130827, 130828, 130829, 130824, 130830, 130831, 130838, 130832, 130833, 130837, 130834, 130835, 130836.